Updated: September 29, 2011 12:51AM
Dear Dr. Gott: Back in 2006, you ran a column in which a gentleman said he had good results taking two 1,200-mg capsules of cinnamon bark every morning. You said you were going to experiment on yourself and report back to your readers. Well, I never saw the follow-up article and was wondering how your experiment went. Can you share your results with me? I’m currently on 80 mg of Lipitor every day and would like to try to eliminate that, if possible. Thanks.
Dear Reader: I’m sorry to say it didn’t work for me, but I must commend you on remembering a column from five years ago.
Lipitor is in a class of drugs known as HMG CoA reductase inhibitors, or statins. It is designed to lower bad (LDL) cholesterol while increasing good (HDL) cholesterol. I don’t have access to your lab testing, nor do I know your medical history, so I don’t know what you are dealing with. Many people are adequately controlled by taking 10 or 20 mg daily along with following a low-fat diet and getting moderate exercise. That leads me to believe that you may have a cardiac condition that necessitates lower-than-normal levels or a genetic predisposition to higher-than-acceptable levels.
Speak with your prescribing physician to express your concerns. He or she may shun the concept of cinnamon bark even on a trial basis or might endorse a trial period.
You also neglected to indicate whether you have modified your diet and incorporated a program of exercise into your daily activity. If you do have a family history, you may have a battle ahead of you; however, if you know your diet is less than optimal, simple changes might be the answer to eliminate having to take the drug.
Readers who would like related information can order my Health Report “About Cholesterol” by sending a self-addressed stamped No. 10 envelope and a $2 check or money order made payable to Dr. Peter Gott and mailed to P.O. Box 433, Lakeville, CT 06039-0433. Be sure to mention the title or print an order form off my website’s direct link at www.AskDrGottMD.com/order—form.pdf.
Dear Dr. Gott: For years, I have had itching in my ear canal. At times, I wake myself up scratching my ears with my nails. This causes abrasions, pain and a buildup of residue. At times, there is a buildup of what appears to be dry skin. I have tried antibiotic and cortisone creams, olive oil and aloe vera, to no avail. Any suggestions? My doctor doesn’t have any.
Dear Reader: Many things can cause itchy ears. You could have a skin condition such as eczema or psoriasis, an infection, allergy, inadequate amounts of wax production, a fungal infection and more.
Testing must be performed to hopefully find the exact cause. Perhaps you should speak with your primary-care physician to determine if a biopsy of the residue buildup or a course of oral antibiotics or antifungal would be appropriate. The testing might then determine whether you need to be seen by a dermatologist for your symptoms of dry, itchy skin or an otolaryngologist for the pain and buildup of residue. I wish I could be more specific, but based on your brief note, you are exhibiting a lot of confusing signs that have me puzzled.
Readers who would like related information can order my Health Report “Ear Infections and Disorders” by sending a self-addressed stamped No. 10 envelope and a $2 check or money order made payable to Dr. Peter Gott and mailed to P.O. Box 433, Lakeville, CT 06039-0433. Be sure to mention the title or print an order form off my website’s direct link at www.AskDrGottMD.com/order—form.pdf.